NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 26, 2016
Novacaine injection complications
I had discomfort in my #3 and #31 teeth. My endodontist said there was possible root canal work to be done after testing the affected teeth. My regular dentist said there were caries in those teeth and I went to his office on 11/20/08. He gave me novacaine injections for both areas as well as gas. At one point after the novacaine I had difficulty swallowing which he said was normal. First he worked on the lower tooth and that was uneventful. While working on the upper he either went too close to the nerve or touched it and I experienced pain (after having the novacaine and gas). After a second try and my experiencing pain he closed the area and said I should go to the endodontist. I continued to experience pain even after taking motrin 800mg. The same day I went to the endodontist who gave me a novacaine inj and gas before doing a pulpectomy on the upper tooth. He gave me an appt for another day to complete the root canal for the upper tooth. I was feeling a little better by that evening. But the following day I was experiencing a change in the pain. Now when I bite down too hard and both teeth touch, I feel a pain(as if the nerve was touched-I think in the lower tooth?). I also have trouble swallowing and chewing. I feel this pain (8 out of 10)from right below my R ear to under the jaw line to midline. Even chewing on the L side doesn`t help. Could this have been a reaction to the novacaine injections? What is your take on it? I am now on ampicillin in case there is an infection and taking motrin 600mg every 4 hours.
Thank you for visiting NetWellness. This question would be better answered in the Root Canals topic. Please look in that topic for an answer to your question.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University